Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 142, NWS Midland/Odessa, TX

May 13, 2019Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2019, 3:36 PM CDT for Brewster County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2019, 3:36 PM CDT (20:36 UTC)
Expired
May 13, 2019, 4:15 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Brewster County, TX

The radar

The Laughlin AFB radar (KDFX), 245 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2019-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2019-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS54 KMAF 132036
SVRMAF
TXC043-132115-
/O.NEW.KMAF.SV.W.0142.190513T2036Z-190513T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
336 PM CDT Mon May 13 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Brewster County in southwestern Texas...

* Until 415 PM CDT.

* At 336 PM CDT, a severe thunderstorm was located 7 miles east of
  Persimmon Gap, or 24 miles northeast of Panther Junction, moving
  east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Brewster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2957 10319 2975 10313 2979 10252 2975 10255
      2977 10257 2975 10258 2973 10262 2974 10268
      2968 10269 2964 10274 2960 10274 2960 10277
      2955 10277 2952 10281 2949 10280 2945 10283
      2941 10283 2940 10281 2937 10285
TIME...MOT...LOC 2036Z 280DEG 27KT 2965 10304 

HAIL...1.25IN
WIND...60MPH
 
$$

49
2 follow-up statements
703 
WWUS54 KMAF 132056
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
356 PM CDT Mon May 13 2019

TXC043-132115-
/O.CON.KMAF.SV.W.0142.000000T0000Z-190513T2115Z/
Brewster TX-
356 PM CDT Mon May 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL BREWSTER COUNTY...

At 356 PM CDT, a severe thunderstorm was located 18 miles east of
Persimmon Gap, or 28 miles northeast of Panther Junction, moving east
at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Brewster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2957 10319 2975 10313 2979 10252 2975 10255
      2977 10257 2975 10258 2973 10262 2974 10268
      2968 10269 2964 10274 2960 10274 2960 10277
      2955 10277 2952 10281 2949 10280 2945 10283
      2941 10283 2940 10281 2937 10285
TIME...MOT...LOC 2056Z 280DEG 27KT 2962 10287 

HAIL...1.25IN
WIND...60MPH
 
$$

87
449 
WWUS54 KMAF 132110
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
410 PM CDT Mon May 13 2019

TXC043-132120-
/O.EXP.KMAF.SV.W.0142.000000T0000Z-190513T2115Z/
Brewster TX-
410 PM CDT Mon May 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREWSTER COUNTY WILL
EXPIRE AT 415 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 2957 10319 2975 10313 2979 10252 2975 10255
      2977 10257 2975 10258 2973 10262 2974 10268
      2968 10269 2964 10274 2960 10274 2960 10277
      2955 10277 2952 10281 2949 10280 2945 10283
      2941 10283 2940 10281 2937 10285
TIME...MOT...LOC 2110Z 280DEG 27KT 2960 10276 

$$

87

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:14 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 13, 2:14 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
214 PM CDT Mon May 13 2019

.DISCUSSION...
The upper-level low was in between El Paso City and Presidio with
strong cloud top cooling in the difluent region aloft and with
steep LRs there is a favorable set-up for SHRA/TSRA today. There
is still the concern for a few severe storms and heavy rain.
Severe concerns are mostly confined to the Trans Pecos/Big Bend
where 0-6km bulk shear is strongest (40kts). Even though models
have been inconsistent with timing/placement of QPF we have not
lost all confidence and heavy rain is still possible as large area
of SHRA/TSRA moves in from the west. Heavy rain is possible
across the central PB, if not likely, between 3-7 PM. Heavy rain
potential will mostly be across the srn PB/Lower Trans Pecos
between 9 PM-1 AM. The upper low will move east through evening
and by 06Z/Tue will be near the Pecos River in the Lower Trans
Pecos and as such we will keep chance/likely PoPs until at least
06Z. Less cloud cover and height rises on Tue will start a warming
and drying trend. An isold storm or 2 is possible in the Davis
Mtns Wed PM with highs mostly 85-90. Prominent mid-level ridging
Thur to contribute to warming pattern with highs U80s- M90s.
Dryline will retreat to near the mtns Thur evening. SW flow will
develop Fri in wake of mid-level ridge and the dryline will push
out into the PB with a few severe dryline storms possible. ECMWF
is much deeper/slower with mid- level trof than GFS and thus more
favorable for severe storms to continue into Sat AM. In its wake
dry conditions will follow, setting up Mon to be hot.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     55  79  58  84 /  50  10   0   0
Carlsbad                       52  84  57  89 /  10   0   0   0
Dryden                         57  83  61  86 /  70  10   0  10
Fort Stockton                  53  81  58  86 /  50   0   0   0
Guadalupe Pass                 52  78  57  83 /  10   0   0   0
Hobbs                          49  81  54  86 /  20   0   0   0
Marfa                          43  79  47  84 /  30   0  10  10
Midland Intl Airport           54  81  58  86 /  50   0   0   0
Odessa                         54  81  58  86 /  50   0   0   0
Wink                           52  83  57  89 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 13, 1:50 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
150 PM CDT Mon May 13 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
150 PM CDT Mon May 13 2019 /1250 PM MDT Mon May 13 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected to persist this afternoon and
evening across much of west Texas and southeastern New Mexico. A few
thunderstorms may become strong to marginally severe with damaging
winds and large hail possible. Slow movement of these storms will
result in rainfall rates of one to one and a half inches per hour,
causing localized flash flooding, especially in urban areas.

Storm coverage will decrease later tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are possible Friday afternoon through
early Saturday morning. While it is too early to be precise on exact
location and timing, large hail, damaging winds, and isolated
tornadoes are increasingly likely. Stay weather aware and monitor for
later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible and local interests should stay
current with the latest weather forecast.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

70

In the hours before

Special weather statement, May 13, 2:35 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
235 PM CDT Mon May 13 2019

TXZ279-132015-
Central Brewster County TX-
235 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 315 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Marathon, or 23 miles southeast of Alpine, moving
east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Marathon.

LAT...LON 3002 10343 3013 10346 3020 10346 3032 10313
      3004 10304
TIME...MOT...LOC 1935Z 255DEG 13KT 3013 10338

80
Special weather statement, May 13, 2:43 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
243 PM CDT Mon May 13 2019

TXZ061-062-132030-
Midland TX-Ector TX-
243 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ECTOR...SOUTHEASTERN
ANDREWS AND NORTHWESTERN MIDLAND COUNTIES UNTIL 330 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Warfield and Midland Airpark.

This includes Interstate 20 between mile markers 110 and 137.

LAT...LON 3167 10229 3176 10248 3209 10233 3209 10224
      3200 10204
TIME...MOT...LOC 1943Z 207DEG 17KT 3179 10235

80
Local storm report, May 13, 2:56 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
256 PM CDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             2 SE ODESSA             31.83N 102.34W
05/13/2019  M0.75 INCH       Ector              TX   TRAINED SPOTTER

&&

SCOTT.KLEEBAUER
Local storm report, May 13, 3:24 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
324 PM CDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             MIDLAND                 32.00N 102.08W
05/13/2019  M0.50 INCH       MIDLAND            TX   PUBLIC

&&

SCOTT.KLEEBAUER
Local storm report, May 13, 3:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
332 PM CDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 W MIDLAND             32.00N 102.15W
05/13/2019  M0.88 INCH       Midland            TX   PUBLIC

&&

SCOTT.KLEEBAUER
Special weather statement, May 13, 3:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
336 PM CDT Mon May 13 2019

TXZ062-063-070-132115-
Midland TX-Reagan TX-Glasscock TX-
336 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GLASSCOCK...
SOUTHEASTERN MIDLAND...NORTHERN REAGAN AND NORTHEASTERN UPTON
COUNTIES UNTIL 415 PM CDT...

At 336 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles south of Garden City to 30 miles
northwest of Reagan County Airport. Movement was northwest at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Saint Lawrence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3157 10171 3163 10178 3165 10177 3165 10180
      3182 10199 3185 10150 3159 10127 3155 10127
TIME...MOT...LOC 2036Z 125DEG 18KT 3159 10137 3160 10167

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 10:18 PM CDTSpecial Weather StatementMAFPecos42 min
May 13, 11:36 AM CDTFlash Flood WarningMAFJeff Davis3 hr
May 13, 12:30 PM CDTSpecial Weather StatementMAFLoving45 min
May 13, 12:46 PM CDTAreal Flood AdvisoryMAFReeves3 hr
May 13, 1:44 PM CDTSpecial Weather StatementMAFAndrews46 min
May 13, 2:35 PM CDTSpecial Weather StatementMAFBrewster40 min
May 13, 2:43 PM CDTSpecial Weather StatementMAFMidland47 min
May 13, 2:46 PM CDTSevere Thunderstorm WarningMAFEctor, Midland59 min
May 13, 2:52 PM CDTAreal Flood AdvisoryMAFReeves, Ward113 min
May 13, 2:58 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 13, 3:08 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 13, 3:34 PM CDTAreal Flood AdvisoryMAFMartin, Midland3 hr
May 13, 3:36 PM CDTSpecial Weather StatementMAFGlasscock39 min
May 13, 3:40 PM CDTSpecial Weather StatementMAFEctor50 min
May 13, 3:45 PM CDTSpecial Weather StatementMAFCrane45 min
May 13, 3:48 PM CDTSpecial Weather StatementMAFTerrell42 min
May 13, 3:59 PM CDTSpecial Weather StatementMAFMidland46 min
May 13, 4:03 PM CDTFlash Flood WarningMAFMartin, Midland3 hr
May 13, 4:07 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell53 min
May 13, 4:11 PM CDTSpecial Weather StatementMAFMidland49 min
May 13, 4:20 PM CDTSpecial Weather StatementMAFGlasscock40 min
May 13, 4:37 PM CDTSpecial Weather StatementMAFUpton38 min
May 13, 5:03 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton57 min
May 13, 5:32 PM CDTSevere Thunderstorm WarningMAFReagan58 min
May 13, 6:28 PM CDTAreal Flood AdvisoryMAFReagan2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.